Well, the title might sound odd to those around here, but here me out:
When using SSRIs, or anything else that's addictive, it seems that there are two phases to recovery. The first is the acute phase that lasts until the drug and its metabolites are out of the system. The second phase is "the post acute" phase that starts weeks to months after the acute phase.
I spoke to a psychiatrist who is recognized as being critical of the cavalier prescription of SSRIs. As much as any doctor can, he knows of the real damage that these drugs can cause. It seems that there are several factors that influence the degree and duration of the post-acute phase: Age at start of use, amount of use per day, length of time since start of use, age at start of use, and age of quitting.
However, we works mostly with people that have already entered into the post-acute phase of recovery. He has seem people to whom the damage has already been done. I asked him a question that seems pretty relevant to my situation, and to which he didn't have an answer:
I asked him if, in terms of developing long-term (post-acute) problems, there would be any difference in likelihood as a result of rapid discontinuation vs. slow taper.
I wonder if any of us know. Is the dogma that a slow taper = less post-acute withdrawal syndrome based on any evidence? Or, is it simply assumed that since most of us here did not use a slow taper, then we somehow discontinued the medications improperly/
I have read on forums that deal with post-ssri sexual dysfunction that the problem has occurred in those that have tapered slowly off, as well as those that went cold-turkey.
Finally, this wouldn't even be an issue for me if not for recent events. I intended to taper off of prozac slowly, but a random interaction has caused "withdrawal" symptoms, for lack of a better term. part of me just wants to stop the meds more or less cold turkey, see where the pieces fall, and walk away from this medication merry go round, for better or for worse.